While inhalant abuse is not as widely known as opioid or alcohol abuse, it is still something that occurs in our society. Despite it being less popular, it should not be overlooked when it comes to the dangers involved. Continued misuse of inhalants over an extended period can lead to permanent physical and psychological damage. Unfortunately, dependence and addiction can also occur as a result.
Inhalants are found in our everyday household products. Some of these include gasoline, household solvents, and cleaning products. The chemicals are considered hazardous to humans in small amounts, which makes abusing them that much more dangerous.
Inhalant abuse is considered dangerous on its own, but the withdrawal symptoms are life-threatening. The National Institute on Drug Abuse (NIDA) states that single or occasional use of the substance can result in fatal outcomes when the chemicals are moved into our lungs or bloodstream. Inhalant use that causes deaths after one time is known as sudden sniffing death syndrome.
Parents are inclined to worry about alcohol or drug use when it comes to monitoring their children. But they also need to add inhalant abuse to your list of worries. These drugs are used more often than you’d expect, and it’s largely in part because of the easy access children have to inhalants. We will discuss in-depth below the common inhalant withdrawal symptoms and more.
What Are The Withdrawal Symptoms Of Inhalant Use?
In a majority of inhalant abuse cases, someone must develop a severe physical dependence or addiction to cause withdrawal. In some cases, however, the chemicals can be abused for months or years, which contributes to the intensity of their inhalant withdrawal symptoms. The worst symptoms may include seizures or severe hallucinations.
Several varieties of inhalants exist, and withdrawal symptoms will rely on the type of inhalant that is abused. The most common symptoms one should expect from inhalant withdrawal include:
- Severe headache
- Runny nose or eyes
- Hand trembling
- Nausea or vomiting
- Sleep disturbance
- Rapid pulse
- Severe hallucinations
- Severe cravings for the inhalant of choice
Most of your symptoms should begin to subside in a few days as the cravings fade away. Unfortunately, some of these symptoms can lead to hallucinations or seizures. This will command medical attention that allows you to overcome the symptoms safely. If you have reached a point of wanting to stop inhalants, it’s not worth risking your life and avoiding medical care. Seek help.
As the period of withdrawal moves forward, you may experience other symptoms, such as:
- Extreme nausea
- Continued cravings for inhalants
Once you have stopped using inhalants, you will continue experiencing psychological and physical symptoms of withdrawal until the body’s natural chemicals are balanced. The severity of your inhalant addiction, including how long you used the substance, will determine how severe your symptoms will become. The longer inhalants are abused, the more challenging and dangerous your detox. In rare cases, you may experience convulsions.
What Are The Stages Of The Inhalant Withdrawal Timeline?
Common factors that influence the withdrawal process include:
- How long you were using inhalants
- How much of the chemical(s) you consume
- How often you consumed them
- Your physical and mental health
- If you were using other drugs in conjunction with inhalants
- Underlying mental health conditions (co-occurring mental illness)
- Any substance abuse treatment attempts and/or withdrawal experience
- Any stress in your life
The acute timeline of withdrawal may consist of:
Acute Inhalant Intoxication: The part of withdrawal that is viewed as the shortest stage. It is when a user will seek pleasure from inhaling chemicals from containers, bags, or otherwise continue using despite the risks involved.
2-5 days: At this stage, the symptoms of withdrawal will be severe only when you’ve completely abstained from inhalants. The symptoms can persist for a month. In some cases, they can linger much longer because of the buildup in the fatty tissues. These symptoms include:
- Muscle cramps
- Stomach pain
Late withdrawal stage: Acute symptoms may start to fade at this stage, but there are lasting effects you can expect for up to a week after your last use. These include:
- An inability to process specific cognitive functions
- Severe cravings
Why Should I Detox?
Inhalant withdrawal can be agonizing. The mental and physical aspects of this process can push someone back into using to overcome their pain. To prevent a relapse, addiction specialists will encourage the individual to detox at a professional treatment facility. The centers provide medical care that will block your access to inhalants, which can be invaluable due to the easy access.
If you are struggling with inhalant addiction and are afraid of the withdrawal process, consider going to treatment so that you can stop using the substances. While a tapering process does not exist, being in the presence of a medical team that can assess your current needs ensures you get the help you need.
You will be given adequate medical attention that treats nausea or sleeplessness. Medical detox is the first and sometimes most difficult step toward sobriety. The clinicians will then determine your next level of care.
What Is The Next Treatment Step?
To overcome inhalant withdrawal, you must follow through treatment programs that are along the continuum of care. Overcoming addiction requires strength, but once you commit to a healthy lifestyle and improve all facets of your life, you can begin to heal.
Most people who struggle with dependence or addiction will be placed into residential treatment. A program of this kind requires a commitment of at least a month so that clients can address their core needs and focus solely on recovery without any distractions.
Therapy will teach you how to cope with triggers and how to manage your new life of sobriety. If you or someone you know is struggling with inhalant withdrawal or addiction, they should reach out for help immediately.